ICU · toxicology
Acute Lithium Toxicity — Comprehensive ICU Management
Also known as Lithium poisoning · Lithium toxicity · Lithium intoxication · SILENT · Syndrome of irreversible lithium-effectuated neurotoxicity · Narrow therapeutic index · Whole bowel irrigation lithium · Lithium haemodialysis
Acute and chronic lithium toxicity — a narrow therapeutic-index drug excreted almost exclusively by the kidney as the free ion (maintenance targets 0.6-0.8 mmol/L, some authorities 0.8-1.2; clearance falls with ageing, renal insufficiency and interacting drugs — diuretics, ACE inhibitors, NSAIDs). THREE patterns — acute, acute-on-chronic and chronic; chronic is the commonest, usually unintentional, driven by impaired kidney function from volume depletion (including lithium-induced nephrogenic diabetes insipidus) or drug interactions. The CNS is the primary site of toxicity (confusion, ataxia, seizures); persistent, particularly cerebellar, neurological deficits are described after chronic poisoning. Management: STOP lithium and interacting drugs, correct volume depletion (routine sodium chloride infusion to force lithium excretion is NOT recommended — no specific effect on excretion, caused hypernatraemia), consider whole-bowel irrigation for substantial sustained-release ingestions, and apply EXTRIP extracorporeal criteria — recommended in severe poisoning, with impaired kidney function and level over 4.0 mEq/L, or with decreased consciousness, seizures or life-threatening dysrhythmias at any level; suggested for level over 5.0 mEq/L, significant confusion, or expected time to under 1.0 over 36 h; haemodialysis preferred (lithium is readily dialyzable), continuous RRT an acceptable alternative; continue until clinical improvement or level under 1.0 mEq/L — intracellular lithium redistributes, so EXPECT REBOUND.
Practise this topic
On this page
Study tools
Your progress
Saved on this device.
Target exams
Red flags
- ANY patient on lithium who presents with tremor, confusion, ataxia or hyperreflexia = lithium toxicity until proven otherwise — check lithium level and renal function
- Chronic poisoning is the COMMONEST pattern and the dangerous one — severity tracks the height AND duration of the level and individual tolerance, the serum level correlates only weakly with brain concentration, and persistent (particularly cerebellar) neurological deficits are described
- Activated charcoal is LESS EFFECTIVE for sustained-release lithium — WHOLE BOWEL IRRIGATION (polyethylene glycol) can be considered for substantial lithium ingestions, particularly beyond 2 h after ingestion
- AVOID diuretics, ACE inhibitors and NSAIDs — volume depletion and drugs that reduce lithium clearance PRECIPITATE chronic toxicity; correct volume depletion with isotonic fluid but do NOT force a sodium chloride diuresis (no specific effect on lithium excretion, caused hypernatraemia)
- REBOUND after haemodialysis — intracellular Li redistributes back into blood → level may rise again → extend or repeat dialysis and monitor serial levels until the level is <1 mmol/L AFTER redistribution and the patient is clinically improved
Meet the patient
A 62-year-old on long-term lithium for bipolar disorder spends four days vomiting with gastroenteritis. She arrives confused, with a coarse action tremor, ataxia and fasciculations — GCS 12, lithium 3.2 mmol per L, creatinine 190, sodium 128, and a thiazide in her regular list. The diagnosis is written in her medication chart and her dehydration: chronic lithium toxicity — the commonest pattern — precipitated by impaired kidney function from volume depletion plus a diuretic that reduces lithium clearance.[1][13]
The two questions that frame every lithium case are the two every candidate must answer: is this acute or chronic? (chronic is more dangerous, because the brain is already saturated), and what tipped her over? (almost always a sodium-losing event or an interacting drug). Hold those two and the management writes itself — stop the drug, restore sodium and GFR, and dialyse the saturated brain.[1][4]
References13ShowHide
- [1]Gitlin M Lithium side effects and toxicity: prevalence and management strategies. Int J Bipolar Disord, 2016.PMID 27900734
- [2]Baird-Gunning J, et al. Lithium Poisoning. J Intensive Care Med, 2017.PMID 27516079
- [3]Amdisen A Serum level monitoring and clinical pharmacokinetics of lithium. Clin Pharmacokinet, 1977.PMID 324690
- [4]Hansen HE, Amdisen A Lithium intoxication. (Report of 23 cases and review of 100 cases from the literature). Q J Med, 1978.PMID 356084
- [5]Beckmann U, et al. Efficacy of continuous venovenous hemodialysis in the treatment of severe lithium toxicity. J Toxicol Clin Toxicol, 2001.PMID 11527234
- [6]McKnight RF, et al. Lithium toxicity profile: a systematic review and meta-analysis. Lancet, 2012.PMID 22265699
- [7]Decker BS, Goldfarb DS, Dargan PI, et al. Extracorporeal Treatment for Lithium Poisoning: Systematic Review and Recommendations from the EXTRIP Workgroup. Clin J Am Soc Nephrol, 2015.PMID 25583292
- [8]Grandjean EM, Aubry JM Lithium: updated human knowledge using an evidence-based approach. Part II: Clinical pharmacology and therapeutic monitoring. CNS Drugs, 2009.PMID 19374461
- [9]Thanacoody R, Caravati EM, Troutman B, et al. Position paper update: whole bowel irrigation for gastrointestinal decontamination of overdose patients. Clin Toxicol (Phila), 2015.PMID 25511637
- [10]Bretaudeau Deguigne M, Hamel JF, Boels D, et al. Lithium poisoning: the value of early digestive tract decontamination. Clin Toxicol (Phila), 2013.PMID 23566313
- [11]Schmidt JJ, Lorenzen J, Chatzikyrkou C, et al. Total collected dialysate lithium concentration after successful dialysis treatment in case of intoxication. BMC Pharmacol Toxicol, 2014.PMID 25193402
- [12]King JD, Kern MH, Jaar BG Extracorporeal Removal of Poisons and Toxins. Clin J Am Soc Nephrol, 2019.PMID 31439539
- [13]Wijeratne C, Draper B Reformulation of current recommendations for target serum lithium concentration according to clinical indication, age and physical comorbidity. Aust N Z J Psychiatry, 2011.PMID 21961481